Ohio, 2019

Damaging Winds in Ohio, August 1, 2019

August 1, 2019 · NWS RLX · 2 events in 2 counties and zones

The combination of daytime heating and a mid level impulse produced showers and thunderstorms on the 1st. A couple of isolated storms became severe, leading to tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The combination of daytime heating and a mid level impulse produced showers and thunderstorms on the 1st. A couple of isolated storms became severe, leading to tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 1, 1:29 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 1, 1:29 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Thu Aug 1 2019

.SYNOPSIS...
A frontal boundary over the area stalls, keeping the chance for
showers and thunderstorms in the forecast into the weekend.
High pressure eases into the area Monday through Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM Thursday...

Scattered showers and storms are developing this afternoon from a
combination of impulses embedded in weak troughing aloft and
numerous outflow boundaries throughout the region. Latest SPC
mesoanalysis suggests that diurnal heating has led to moderate
instability, with MLCAPEs around 1500-2000 J/kg. However, with the
weak dynamics in place, most of the activity so far has been pulse-
type convection and expecting this trend to continue through the
remainder of the day. Thus, greatest threat with the convection
today will be localized heavy downpours and gusty winds as DCAPEs
are around 1000 J/kg. Convection should decrease in coverage fairly
quickly as sunset approaches, but a few storms may linger a little
longer due to the presence of additional outflow boundaries that set
up.

Attention will then turn to the possibility of river valley fog
again overnight as surface high pressure in the Great Lakes provides
light flow underneath a strong low level inversion. Coverage of fog
should be fairly similar to last night, and fog should dissipate by
mid morning on Friday. Meanwhile, another weak impulse will push
through the region on Friday afternoon downstream of a strong H5
ridge across the Intermountain West. With instability expected to
reach MLCAPEs around 1500-2000 J/kg once again on Friday, showers
and storms are expected to develop by late morning and into the
afternoon. Greatest coverage of storms on Friday will be along and
near the mountains due to orographic lift and the greatest axis of
convergence in the presence of an inverted surface trough.
However, storms are also expected across the lowlands as
outflow boundaries from mountain convection amid weak upper
support. Despite moderate instability in the afternoon, shear is
expected to be weak again so any organized threat of convection
appears fairly low at this point.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...

Upper trough and inverted surface trough across the area at the
start of the period. Mainly diurnal showers and thunderstorms
will characterize this period, with bulk of activity across the
higher terrain. Overall light flow pattern will mean storms will
be slow movers, and contain brief heavy downpours, with a
localized flash flooding issue not completely out of the
question. A stronger shortwave will move across southern zones
on Sunday, with an increased chance of showers and storms.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM Thursday...

Showers and storms will continue on Monday as upper shortwave
trough moves through the region. Brief break in the
precipitation is expected on Tuesday, before another upper
trough and surface front move into the region for mid week.
Showers and storms, with the potential for gusty winds will be
possible next week with this feature.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

Scattered showers and storms are developing across much of the
region this afternoon as instability increases in response to
daytime heating. Brief flights restrictions could occur if any
of this activity directly impacts any terminals, but conditions
will be VFR the remainder of the day for the majority of the
time. If any storms do manage to directly impact any terminals,
expect mainly vsby restrictions with brief IFR/MVFR conditions
possible.

Diurnal cu field and storms should decrease in coverage fairly
quickly by sunset with the loss of daytime heating, but
attention will then turn to the possibility of river valley fog
tonight. Winds are expected to be calm underneath a strong low
level inversion, leading to favorable conditions for fog
development. Thus, prolonged periods of IFR/LIFR conditions are
expected overnight through early Friday morning where fog
develops.

Fog should dissipate by around 12/13Z on Friday, with VFR
conditions returning to the region. However, convection is once
again expected to develop near the end of the TAF period, with
another opportunity of brief flight restrictions to return to
the region. The greatest chance for storms on Friday afternoon
appears to be along and near the mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to Low.

ALTERNATE SCENARIOS: Timing/intensity of fog and/or low stratus
may vary overnight tonight..

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z FRIDAY...
Brief IFR in showers and thunderstorms possible through Saturday.
IFR possible in morning fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/RG
NEAR TERM...RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RG
Hazardous weather outlook, Aug 1, 4:07 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Aug 1 2019

VAZ003-004-WVZ033-034-039-040-515>522-525-526-020915-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for southwest Virginia, and
much of the West Virginia mountains.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

Slow moving heavy thunderstorms can produce locally heavy rainfall
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving heavy thunderstorms can produce locally excessive
rainfall Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
020915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
507 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and much of the West Virginia lowlands.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523-524-020915-
Northwest Pocahontas-Southeast Pocahontas-
507 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for Pocahontas County in northeast
West Virginia.

.DAY ONE...Today and Tonight.

Slow moving heavy thunderstorms can produce locally excessive
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving heavy thunderstorms can produce locally excessive
rainfall during the afternoon and evening hours on Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Aug 1, 1:01 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
201 PM EDT Thu Aug 1 2019

KYZ101-102-011830-
Greenup-Carter-
201 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND NORTH
CENTRAL CARTER COUNTIES...

At 200 PM EDT, a strong thunderstorm was located near Gesling, or
near Carter Caves State Park, moving east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gesling, Carter, Brushart and Warnock.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3852 8315 3854 8314 3853 8313 3854 8312
      3855 8310 3857 8310 3859 8300 3837 8292
      3839 8313 3850 8317
TIME...MOT...LOC 1800Z 259DEG 14KT 3847 8311

HART
Special weather statement, Aug 1, 1:24 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
224 PM EDT Thu Aug 1 2019

WVZ007-011900-
Mason-
224 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON COUNTY...

At 223 PM EDT, a strong thunderstorm was located 7 miles northwest of
Buffalo, or 11 miles southeast of Point Pleasant, moving north at 5
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Leon, Southside and Grimms Landing.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3868 8193 3865 8205 3874 8213 3882 8198
TIME...MOT...LOC 1823Z 170DEG 6KT 3871 8203

HART
Special weather statement, Aug 1, 1:49 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT Thu Aug 1 2019

OHZ085-086-WVZ007-011915-
Meigs-Gallia-Mason-
249 PM EDT Thu Aug 1 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MEIGS...EAST
CENTRAL GALLIA AND NORTHWESTERN MASON COUNTIES...

At 248 PM EDT, strong thunderstorms were clustered near Mason, or
near Pomeroy. These storms are nearly stationary.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, New Haven, Mason, Middleport,
Syracuse, Hartford City, Henderson, Cheshire and Lakin.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3904 8205 3901 8192 3881 8217 3888 8226
TIME...MOT...LOC 1848Z 051DEG 1KT 3895 8207

HART
Special weather statement, Aug 1, 2:01 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT Thu Aug 1 2019

WVZ007-014-011930-
Mason-Putnam-
301 PM EDT Thu Aug 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON AND
NORTHERN PUTNAM COUNTIES...

At 301 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Eleanor to 7 miles
northeast of Buffalo. Movement was north at 10 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Buffalo and Grimms Landing.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3864 8214 3872 8181 3868 8177 3869 8175
      3866 8172 3858 8177 3857 8214
TIME...MOT...LOC 1901Z 201DEG 7KT 3860 8212 3866 8186

HART

The radar

The Charleston,WV radar (KRLX), 79 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallia

When
August 1, 2:01 PM EST
Where
Gallia County, 0.69 mi S of Carlton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.960, -82.100

Several trees were blown down near Lakin.

Thunderstorm Wind, Vinton

When
August 1, 5:20 PM EST
Where
Vinton County, 2.98 mi SW of Ratcliffburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.240, -82.720

Multiple trees were downed along US 50 near Ratcliffburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840214, 840215.